← Return to Migraine - Aimovig and Cardiology or Pulmonology

Discussion
Comment receiving replies
@fox1

I am new to this site, but started having headaches Feb 2021 that occurred 5-7 days a week, This went on for months. I was tried on the "old standard" meds b/c my insurance would not cover Amovig until I had three "failures" with older treatments. So, tried on triptan which helped stop the HA, but there is a limit of 10 doses per month. Then tried on amlodipine low dose. It helped some, but developed one of the side effects of peripheral edema which resulted in developing Achilles tendinitis, so I had to stop jogging. Then I was tried on topiramate (topomax). I told my newly found neurologist this might be a risky med given my other med conditions of depression and generalized anxiety disorder. His only reply was "you want to get rid of your headaches don't you?" I took it for 7 days and my Migraines increased in frequency and intensity almost immediately. I stopped that med and looked for another neurologist. Finally found a new nurse practitioner who was with a neurology group and specialized in headache related problems for that group.. B/C of 3 med failures and a MRI, I was now approved by insurance for Amovig 70mg sc q28days. My headaches immediately stopped. I was really thankful. The after 3 months in Jan of 2022, my asthma suddenly flared with severe shortness of breath. Over the next 3 months, I was tried on a Prednisone "burst" 2 times with no relief. So found a pulmonology group and was assigned to a nurse practitioner in April 2022. After a series of CT scans and MRI's , she recommened Xolaira . I was hesitant after reading the side effect profile. So went to the Mayo clinic in June 2022 for a 2nd opinion. The senior associate consultant saw me for 5 minutes after the fellow resident completed his exam. One of their conclusions was that this was NOT an asthma related exacerbation. However in the progress notes the fellow resident recommended DULERA be started (a monoclonal antibody similar of Xolara). I never got to have a follow up consult with the "fellow" b/c of a gaff in communication. The clerk left a message at my home land line 400 miles for Mayo. So upon arriving home, realized I had missed my follow up review with the "fellow". He tried to call me a couple times , but I was out running chores. So, I have been essentially be left in limbo. In the meantime, I talked with me wife about where to go from here. We were lost. I researched Amovig and noted that the half life was 28 days and steady state was reached anywhere from 3 to 5 half lives. That matched perfectly with my Amovig. With no where to turn and no guidance, I decided the Lord sent me to Mayo for some reason and that was to find the one bread crumb I needed. So, I did not give myself the June 7th dose of Amovig. Since then my asthma symptoms have improved greatly. Not perfect , but it's only been 10 days. But I am able to return to jogging with no ill effects. Additionally my asthma seems quieted down significantly. Some wheezing intermittently, but nothing like 10 days ago. I am still using Levalbuterol MDI prn before jogging and the Levalbuterol high flow nebulizer twice a day along with Dulera 250 mcg/5mcg 2 puffs twice a day. But my asthma has improved by 30-50%, and even a little greater at times. Since the half life of Amovig is 28 days, it will take another 18 days before 50% of the drug is out of my system. We'll see what happens, but I am hopeful. I am terribly disappointed in the physician follow up at Mayo. Really sad. The gauntlet seems impenetrable. Can't even get an appt with the fellow when I return July 12,13 for a few more tests. However, staff folks were great. Courteous, helpful, polite, and very knowledgeable regarding their jobs (lung tests, blood draws, CT, clerical folks, etc.). So we,ll see how things go. Hopefully, I can avoid Xolara and continue to improve asthma wise. . HA's are starting to return, so not sure how that will play out.. That's my story so far.

Jump to this post


Replies to "I am new to this site, but started having headaches Feb 2021 that occurred 5-7 days..."

Hello @fox1 and welcome to Mayo Clinic Connect. I want to start off by recommending you reach out to the Office of Patient Experience to resolve the communication issue you had with regard to scheduling your follow up appointment. Staff are available to discuss comments or concerns you may have regarding your medical care at Mayo Clinic.

Office of Patient Experience
Mayo Building, lobby level
8 a.m. to 5 p.m., Monday–Friday
507-284-4988

How are you feeling now with the absence of Amovig?

This is very interesting information from fox1. I tried Aimovig for 2 doses which was 2 months. it did improve my daily migraines, however, it all but stopped my gut from working. Was lucky to poop after 4 days at a time. I thought I would adjust so I did the 2nd month – same results with gut shutdown. I'd rather have headaches every day. Triptans work for me and thankfully my neurologist is trusting me with them. I have Sumatriptan 100mg which I cut into 4 pieces so I take 25mg at a time – this gives 36 doses instead of the 9 that the insurance allows. I also have Rizatriptan which works best for me, Naratriptan is another that doesn't work so well so I use it for the 4 am trouble, Frovatriptan is another that takes forever to work so I use it during the night mostly so that I am settled and not moving around a lot. The triptan that is a life-saver and my last resort when the HA gets out of control is Sumatriptan 6mg INJECTABLE that comes in an auto-injector. It is a miracle drug for me. It works within 15 min. I don't use it unless I just am at my wits end or the pain is more than I can stand while I would have to wait until another of the triptans helped. Migraines are horrible and on occasion I am unable to distinguish them from tension since I get a really stiff neck – I use Tylenol if it turns out to be tension, sometimes ibuprofen but not often since I get a terrible stomach ache if I use it more than 2 days in a row. It is a 24 hr/day job just to manage this migraine stuff.